ACG releases guidelines for managing suspected drug-induced liver injury
The ACG developed recommendations for diagnosis and management of idiosyncratic drug-induced liver injury.
“[Idiosyncratic drug-induced liver injury (DILI)] guidelines are important for clinicians because it provides evidence and experience-based recommendations for diagnosing and managing patients with suspected DILI in their practices,” Naga P. Chalasani, MD, from the department of medicine at Indiana University School of Medicine, told Healio Gastroenterology. “With new medications and herbal and dietary agents becoming rapidly available, this guideline will assist gastroenterologists and hepatologists in managing their patients with suspected DILI.”
He added, “In last 25 years there has been an eightfold increase in the frequency of acute liver failure due to herbal and dietary supplements needing to be placed on liver transplant waiting list; and DILI due to immune checkpoint inhibitors is a growing problem. Timely recognition is important because therapy with corticosteroids can be effective.”
In American Journal of Gastroenterology, Chalsani and colleagues reported a writing group was invited by the ACG Board of the Trustees and the Practice Parameters Committee to develop the guidelines for DILI. The guidelines are meant to be flexible and may be adjusted when appropriately applied to individual patients.
The ACG Practice Parameters Committee used the Grading of Recommendations, Assessment, Development, and Evaluation to grade the supporting evidence for the recommendations.
The recommendations for patients with suspected hepatocellular or mixed DILI include:
- Acute viral hepatitis and autoimmune hepatitis should be excluded with standard serologies and HCV RNA testing.
- Anti-HEV IgM testing may be considered in selected patients where there is heightened clinical suspicion. It should however be noted that the performance of the currently available commercial tests is not clear.
- Testing should be performed for acute cytomegalovirus, acute Epstein-Barr virus, or acute herpes simplex virus infection if classical viral hepatitis has been excluded or clinical features such as atypical lymphocytosis and lymphadenopathy suggest such causes.
- Patients should be evaluated for Wilson disease and Budd-Chiari syndrome when clinically appropriate.
The recommendations for patients with suspected cholestatic DILI include:
- Abdominal imaging should be performed in all instances to exclude biliary tract pathology and infiltrative processes.
- Limited serological testing for primary biliary cholangitis should be performed to those with no evidence of obvious biliary tract pathology on abdominal imaging.
- Limiting endoscopic retrograde cholangiography is suggested for instances where routine imaging including MRI or endoscopic ultrasound is unable to exclude impacted common bile duct stones, primary sclerosing cholangitis, or pancreaticobiliary malignancy.
Recommendations for when to consider a liver biopsy include:
- A liver should be performed if AIH remains a competing etiology and if immunosuppressive therapy is contemplated.
- It should be performed if there is unrelenting rise in liver biochemistries or signs of worsening liver function despite stopping the suspected offending agent.
- It should be performed if peak alanine transaminase level has not fallen by 0.5% at 30–60 days after onset in cases of hepatocellular DILI or if peak alkaline phosphatase has not fallen by 0.5% at 180 days in cases of cholestatic DILI despite stopping the suspected offending agent.
- It should be performed in cases of DILI where continued use or re-exposure to the implicated agent is contemplated.
- It should be considered if liver biochemistry abnormalities persist beyond 180 days, especially if associated with symptoms or signs, to evaluate for the presence of chronic liver diseases and chronic DILI.
“DILI is a diagnosis of exclusion and can be difficult to diagnose. Prompt recognition and timely stopping the suspected agent are critical for preventing serious complications such as liver failure, liver transplantation, or death,” Chalasani said.